MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 01/13/2014
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after left bhr-tha was performed on (b)(6) 2009 due to hip arthrosis, the patient experienced elevated metal ion levels, esr and crp.Ultrasound showed fluid collection on left hip.This adverse event was treated with revision surgery on (b)(6) 2014.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without definitive lot numbers a complete complaint history review cannot be performed for the devices involved in the incident.A review of the historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware/reopen date.Other similar complaints have been identified for the part number and the reported failure mode.This failure will continue to be monitored.As no device batch numbers were provided for investigation for the acetabular cup and the hemi head, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.The clinical information provided, of elevated metal ions, cloudy fluid, pseudotumor, necrosis and corrosion at the femoral head/ neck junction may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14436258
Report Number3005975929-2022-00272
Device Sequence Number5151252
Product Code NXT
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number74122550
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer07/01/2022
08/08/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date07/11/2022
08/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale